Please be warned, lovely readers, that in this post I will be talking about menstruation. Just so you know, as the ‘m word’ is not a favourite for a lot of trans* men. I shan’t be referring it to Shark Week, or The Red Menace, or anything else that sounds like a comic book villain, though I appreciate why people sometimes find that easier to deal with.
I officially stopped menstruating in March 2011, the same month I started taking testosterone. I was over the moon, and very happy never to have to negotiate the sanitaryware aisle on my own account ever again. The average time it takes for testosterone to stop menstruation is 6-12 months (with much variation – so if you are still waiting, try not to panic). I was exceptionally lucky.
Scroll forward to Summer 2014. Life has changed a lot, I am rarely taken as a woman, can still count my chest hairs on one hand, and am happy transitioning gently as I contemplate my upcoming 43rd birthday. This year seemed like a good time to try and sort out a few nagging health issues that are unrelated to transition. Right up there at the top of the pile was my anxiety. I’ve mentioned it before, so won’t go into the gory details, but anxiety is a constant, crippling, sleep destroying part of my life. I’d had enough, had tried every method I could think of, and many other people suggested, but the Anxiety Monster was taking over, so off I went to my GP.
My doctor has so far seemed very good regarding the issues I have, with a very balanced approach, a desire to learn and the ability to recognise that I’m not thick, and DO know myself and my body. After much debate, he prescribed Pregabalin, which, apart from a variety of other uses (eg: epilepsy, nerve pain management) is apparently very good for anxiety. I started on a super-low dose, and escalated up to a dose that was still barely in the therapeutic range. But it actually seemed to work.
The trouble is, that as my anxiety was beaten down to a manageable level, I started feeling really rotten, both physically and mentally. Now as I’ve previously mentioned, when you have a number of diagnoses jostling for position, it is very hard to untangle why you’re not feeling so good.
Then the bleeding started. Whether you call it menstruation or ‘break through bleeding’, I was having it. You’d think I’d have freaked out, but I felt weirdly calm about the whole business. I figured it was one of these things, and that it would go away. There was even an odd pride that my little ovaries still packed a punch. I went and bought pads (ironically, buying them at the same time that I collected my next box of testosterone from the pharmacy). Of course I spoke to my doctor, who ordered blood tests, the results of which were a bit of a bombshell. My testosterone levels are normally healthily within the male range (9.9-27.8nmol/L) at around 20. This time, however, they were 7.4, despite being on a full dose of testosterone. It certainly explained how I was feeling. See Running On Empty for more information about that.
I contacted my doctor in London, who calmed me down, and suggested that the Pregabalin may be interfering with the way my body metabolises testosterone. Now this is not him, or me, for that matter, suggesting that there is anything wrong with this drug. If you are already taking it, don’t just stop. You have been prescribed it for a reason. I would, however, recommend that if you have any reason to think that it is affecting your hormone levels, go and have a chat with your doctor. I chose to stay on it, initially, and my doctors agreed that I should increase my dose of T by 50% to compensate.
I menstruated for over 6 weeks, before the increased dose of T seemed to bring my body back into line, though my brain was haywire. I’ve now made the decision to come off the Pregabalin….carefully, with my doctors’ help. It seems like I’m stuck with the Anxiety Monster for now, and it looks like it will be a long road back to normality. The moral of the tale, if any, is that even drugs that same entirely unrelated may mess each other up. Testosterone therapy is a bit of an unknown territory for many GPs, so I guess it’s up to us to keep an eye, literally and metaphorically, on our own bodies and minds, and act on what we see.